Echinacea Side Effect: Gut Changes

Change in Balance of Bacteria in Gut May Be Echinacea Side Effect

From the WebMD Archives

Dec. 20, 2006 - The popular herb echinacea has a side effect: It changes the balance of gut bacteria, a small study shows.

Whether this is good or bad isn't yet known.

One of the bacteria that seem to increase, bacteroides, has been linked in other studies to diarrhea, inflammatory bowel disease, and coloncancer, researchers report. But there's no direct evidence that echinacea causes or worsens any of these diseases, says study researcher Jerald C. Foote, PhD, RD, of the University of Arkansas in Fayetteville.

"We don't know this is caused by echinacea for sure," Foote tells WebMD. "We are not claiming that echinacea will cause things like that. But if you are taking echinacea and have a history of gastrointestinal problems, maybe you need to take a further look at it."

The study does not impress echinacea researcher Bruce P. Barrett, MD, PhD, of the University of Wisconsin in Madison. Barrett is a member of the scientific advisory board of the American Botanical Council, a non-profit educational group, and the leader of a 2002 clinical trial that found echinacea to have no effect in treating the common cold.

"The low number of subjects, lack of control group, and irrelevant outcome measure detracts from scientific value [of this study]," Barrett tells WebMD in an email. "[The] implied relevance to actual human disease is speculative at best."

Naturopathic doctor Jean-Jacques Dugoua, ND, a researcher at Toronto's Hospital for Sick Children, studies echinacea and other supplements. Dugoua finds the Foote study very interesting -- but notes that bacteroides are normal gut bacteria that can protect against more dangerous bacteria.

"This study suggests that perhaps echinacea plays around with the gut-floor bacteria more than we thought it did," Dugoua tells WebMD. "Maybe that is a good thing, and maybe it is a bad thing. But we did find echinacea to be well tolerated in our safety studies."

Echinacea Side Effect?

Foote, a dietitian, says he began the small study after people taking echinacea asked him whether the herbal remedy might be causing their diarrhea. A review of the scientific literature revealed no information on the effect of herbal supplements on the gut.

Continued

So Foote and colleagues got 12 men and women to take 1,000 milligrams per day of an echinacea supplement with standardized ingredients (Echinamide from Natural Factors R&D, Canada). The researchers cultured bacteria from study participants' stool samples before, during, and after 10 days of echinacea use.

They found significant changes in the balance of normal gut bacteria -- including an increase on bacteroides.

"If a person is taking echinacea for a short period of time and has a healthy gastrointestinal tract, I don't think it is a terrible risk," Foote says. "But they should be looking for side effects when they take echinacea or any other drug. ... If we can get consumers to look for possible side effects when they take an herbal remedy, that would be a good thing."

Steven H. Yale, MD, research director of the Marchfield Clinic in Marshfield, Wis., has also studied echinacea. Yale says the echinacea side effects Foote describes are "unusual."

"The only side effects of echinacea we saw were headache and dry mouth -- and that was no more common in the echinacea group than in the placebo group," Yale tells WebMD. "As Dr. Foote and colleagues say, we need additional research for this finding to be understood. But this is not the kind of side effect seen in other studies."

Judy Blatman, vice president for communications at the Council for Responsible Nutrition, a supplement-industry trade group, says Foote's bottom-line advice is sound. Anyone who thinks they may be experiencing side effects from a dietary supplement should call their doctor, Blatman tells WebMD.

The study by Foote and colleagues appears in the December issue of the Journal of Clinical Pharmacy and Therapeutics.

WebMD Health News Reviewed by Louise Chang, MD on December 20, 2006

Sources

SOURCES: Hill, L.L. Journal of Clinical Pharmacy and Therapeutics, December 2006; vol 31: pp 599-604. Perri, D. Canadian Journal of Clinical Pharmacology, Nov. 3, 2006; vol 13: pp e262-e267. Barrett, B. Annals of Internal Medicine, Dec. 17, 2002; vol 137: pp 939-946. Yale, S.H. and Liu, K. Archives of Internal Medicine, June 14, 2004; vol 164: pp 1237-1241. Huntley, A. Drug Safety, 2005; vol 28: pp 387-400. Jerald C. Foote, PhD, RD, assistant professor of food & human nutrition and human environmental sciences, University of Arkansas, Fayetteville. Jean-Jacques Dugoua, ND, researcher, The Hospital for Sick Children, Toronto. Steven H. Yale, MD, director of clinical research, Marshfield Clinic, Marshfield, Wis. Bruce P. Barrett, MD, PhD, associate professor of family medicine, University of Wisconsin, Madison. Judy Blatman, vice president for communications, Council for Responsible Nutrition, Washington, D.C.

© 2006 WebMD, Inc. All rights reserved.

Pagination